Alert archive / North Carolina / Beach Hazards Statements in 2017
Beach Hazards Statement 10, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Jul 24, 2017, 11:24 AM EDT for Brunswick County, New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jul 24, 2017, 11:24 AM EDT (15:24 UTC)
- Expired
- Jul 24, 2017, 8:00 PM EDT
- In force
- 9 hr
- Issued by
- NWS Wilmington, NC
Counties Brunswick County, NC, New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 3 km from the middle of the area, began a volume at 15:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 3.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1596 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
078 WHUS42 KILM 241524 CFWILM COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE WILMINGTON NC 1124 AM EDT MON JUL 24 2017 NCZ106-108-110-SCZ054-056-250000- /O.NEW.KILM.BH.S.0010.170724T1524Z-170725T0000Z/ COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY- COASTAL GEORGETOWN- 1124 AM EDT MON JUL 24 2017 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A BEACH HAZARDS STATEMENT...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. GUSTY SOUTH-SOUTHWESTERLY WINDS WILL CREATE A STRONG SOUTH TO NORTH LONGSHORE CURRENT AT THE GEORGETOWN...HORRY...NEW HANOVER...AND PENDER COUNTY BEACHES THROUGH THIS EVENING. AT THE BRUNSWICK COUNTY BEACHES...THERE WILL BE A STRONG WEST TO EAST LONGSHORE CURRENT. A MODERATE RISK OF RIP CURRENTS IS ALSO IN AFFECT THROUGH THIS EVENING FOR ALL BEACHES GIVEN THE INFLUENCE OF SWELL AND TIDAL INFLUENCES FROM THE NEW MOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS, LONGSHORE CURRENTS, AND OTHER HAZARDS CREATE LIFE- THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER. && $$ 04
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 24, 10:10 AM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 24, 10:10 AM EDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 1010 AM EDT Mon Jul 24 2017 .SYNOPSIS... Heavy rain in bouts of showers and thunderstorms, sometimes numerous, will raise the risk for excessive rainfall and possible localized flooding through mid week. A cold front will approach from the north and should slip into the area later Tuesday night and on Wednesday before stalling and then dissipating by Thursday. The arrival of a stronger cold front this weekend will bring numerous thunderstorms back into the eastern Carolinas. && .NEAR TERM /THROUGH TONIGHT/... As of 1010 AM Monday...Approximately less than half of the forecast area is receiving decent insolation this morning while there is a large area of cloud cover that will impede any significant destabilization. Morning soundings indicate that precipitable water values have increased to 2.1 inches while projections for CAPE and DCAPE are not expected to be as robust as these indices were yesterday. Thus the risk for any severe thunderstorms today or this evening is very low. Storm motion is around 20 knots and the flood threat is low at this time as well. A strong shortwave will push across southeastern Canada and New England today while weaker and broad trough extends southward into the Mid-Atlantic region and Carolinas. Still sufficient instability for the sea breeze and inland trough to work with today for scattered convection. Lowered temperatures a notch based on cloud cover, and made need to adjust further if the BKN-OVC decks last longer than anticipated. Otherwise, expect to stay just below Coastal Flood thresholds at the downtown Wilmington tide gauge, but will need to re-assess with the latest ETSS projections this afternoon. && .SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/... As of 300 AM Monday...We are expecting an active period and this will result in heavy rainfall across the area. We are currently expecting 2 to 3 inches of additional rainfall on average across the Forecast Area during this period. A deepening trough is expected to evolve across the east coast and this will keep the weather unsettled across the eastern Carolinas with bouts of showers and thunderstorms, sometimes numerous. The mid and upper trough may actually close off for a time Tue night and Wed. The trough may drift offshore by the end of the period, but will remain in close proximity even on Thu. At the surface, the Piedmont Trough will be displaced eastward on Tue with a cold front drifting south and into the Forecast Area late Tue night and Wed. Weak surface low pressure, coincident with mid/upper level low, will help to stall the front overhead or in close proximity Wed/Wed night. NAM BUFR soundings actually show brief drying in the mid levels on TUE before the moisture reloads Tue night into Wed. The soundings from the GFS do not show this drying and maintain precipitable water values at or jut above 2 inches throughout. It would be a mistake at this point to hone in on the finer timing details of the differing model solutions. It is enough to say that with a front lingering in the area and given the upper level support expected, the prospects for unsettled weather is high as is the risk for excessive rainfall. Storm motions are expected to be less than 10 kt which of course increases the risk for significant flooding. At least localized flooding should be expected with urbanized areas and areas that drain poorly the most susceptible. The environment is not particularly supportive of severe weather as wind fields will be light. Instability will be rather marginal given the time of year as abundant cloud cover helps to hold down temps. Downdraft CAPE values would however suggest that thunderstorms that are able to gain sufficient height may generate a brief damaging downburst of wind. Highs on Tue will be in the upper 80s to near 90 with mid 80s on Wed. Lows will be in the lower to mid 70s. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... As of 300 PM Sunday...The extended forecast period looks quite wet as the ridge builds across the southern & central Rockies and a trough remains across the East. This seems to be a trend this summer which has so far featured very regular rainfall and soil moisture values in the 70-90th percentile for the coastal Carolinas. Wet soils may also be part of the reason why we haven't had any extreme heat so far. The highest temps measured thus far this year include 95 in Lumberton and 96 in Florence. Both sites typically have hit 100 by this late in the summer. The GFS is faster than the ECMWF in moving potent upper disturbance offshore Thursday, and our forecast rainfall chances will linger into Thursday especially along the coast. Friday looks like the driest day of the bunch as we may be in between upper disturbances. Models are probably too warm with temperatures Friday, especially inland, given what should again be wet soil conditions after all the heavy rainfall. By Saturday and Sunday, the East Coast trough will deepen significantly as shortwaves dive into New England, the Great Lakes, and perhaps the Midwest too. A rather strong cold front for the middle of summer is shown on both the GFS and ECMWF to approach the Carolinas from the northwest on Sunday. This solution is overall slower than yesterday's models showed. The ECMWF solution looks more plausible given little GFS/Canadian ensemble support for the 12Z operational GFS cutting off shortwave energy to our west on Sunday. && .AVIATION /12Z MONDAY THROUGH FRIDAY/... As of 12Z...Complicated set of TAFs and confidence on timing of thunderstorms and resulting flight restrictions is low. My first thought is that the day would unfold similar to Sun with some shower and thunderstorm development on the seabreeze midday and afternoon and more numerous and persistent thunderstorms developing further inland along the Piedmont Trough. However, a weak shortwave trough upstream was already triggering convection near our southern terminals. Thunderstorms will be capable of dropping ceilings and visibility to MVFR or lower. Will key in on flight restrictions this morning at KCRE/KMYR with VCTS late morning and this eve. At KFLO, in addition to this morning, will highlight thunderstorms with TEMPO group 21-01z. At KLBT, will highlight the thunderstorm risk 20-00z and 17-21z at KILM. Extended Outlook...MVFR/IFR conditions are likely in numerous showers and thunderstorms through Wed. && .MARINE... NEAR TERM /THROUGH TONIGHT/... As of 1010 AM Monday...Marine observations indicate southwesterly flow in the 15-20 kt range away from the coast and 10-15 kt inshore. The southwesterly fetch will continue to through today given the position of the Bermuda High and trough of low pressure inland. Seas will remain steep with dominant wave periods of 5-7 ft and seas in the 4-5 ft range, especially farther offshore. Given these conditions are just below Small Craft thresholds have opted to lower the advisory and utilize the Small Craft Should Exercise Caution headline with the latest update. SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... As of 300 AM Monday...A front to our N will make inroads into our waters late Tue night and on Wed before stalling out Wed and Wed night. Wind speeds on Tue will be 10 to 15 kt with the direction ahead of the Piedmont Trough holding from the SW. Wind speeds for the remainder of the period will be 10 kt or less and actually winds will become light and variable in direction with a cold front lying across the area late Tue night and Wed morning. The direction should settle on E or ESE during Wed and Wed night, but wind speeds will remain 10 kt or less. Seas will be mainly 3 ft Tue and Tue night and 2 ft Wed and Wed night. Numerous to widespread thunderstorms through the forecast period will not only create poor visibility in heavy rain, but will produce locally higher winds and seas. LONG TERM /THURSDAY THROUGH FRIDAY/... As of 300 PM Sunday...Weak low pressure developing along the front should move offshore on Thursday and then well out to sea by Friday. This should allow winds to veer back to southwesterly. Wind speeds should increase to a solid 15 knots Friday as low pressure develops to our north along a stronger cold front that might reach the Carolinas early next week. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && NEAR TERM...SRP SHORT TERM...RJD LONG TERM...TRA AVIATION...RJD
Hazardous weather outlook, Jul 24, 3:32 AM EDT, 7 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 332 AM EDT Mon Jul 24 2017 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-250745- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Horry-Inland Georgetown- 332 AM EDT Mon Jul 24 2017 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and Tonight. The heat index will be around 103 this afternoon as well. Showers and thunderstorms this afternoon may produce heavy rainfall with localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Showers and thunderstorms through Thursday may produce heavy rainfall with localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-SCZ054-056-250745- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- Coastal Georgetown- 332 AM EDT Mon Jul 24 2017 ...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 7 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and Tonight. The heat index will be around 100 this afternoon as well. Showers and thunderstorms this afternoon may produce heavy rainfall with localized flooding. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Showers and thunderstorms through Thursday may produce heavy rainfall with localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-250745- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- 332 AM EDT Mon Jul 24 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ256-250745- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 332 AM EDT Mon Jul 24 2017 ...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Exercise Caution. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 10:40 PM EDT | Small Craft Advisory | ILM | 14 hr | |
| Jul 24, 5:46 PM EDT | Areal Flood Advisory | ILM | Florence, Williamsburg | 89 min |
| Jul 24, 5:55 PM EDT | Special Weather Statement | ILM | Williamsburg | 50 min |
| Jul 24, 6:54 PM EDT | Special Weather Statement | ILM | Horry | 66 min |
| Jul 24, 7:20 PM EDT | Areal Flood Advisory | ILM | Horry, Marion | 85 min |
| Jul 24, 7:31 PM EDT | Special Weather Statement | ILM | Horry | 29 min |
Nearby
Beach Hazards Statements in North Carolina, 2017Beach Hazards Statements in South Carolina, 2017Every beach hazards statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.